Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Memphis, TN

May 17, 2003Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2003, 8:04 AM CDT for Pontotoc County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 8:04 AM CDT (13:04 UTC)
Expired
May 17, 2003, 8:30 AM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Pontotoc County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS54 KMEG 171304
SVRMEM
MSC115-171330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
804 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 830 AM CDT.

* AT 759 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  RANDOLPH...MOVING NORTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 830 AM CDT INCLUDE...
  ALGOMA...
  PONTOTOC...
  ECRU...FURRS...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3423 8925 3408 8913 3427 8880 3446 8890

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:49 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 17, 2:49 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 AM CDT SAT MAY 17 2003

A CLOSED UPPER LOW WILL MOVE SOUTHEASTWARD ACROSS ARKANSAS FROM NEAR
FORT SMITH TO EL DORADO TODAY THEN MOVE SOUTHWARD ACROSS EASTERN
LOUISIANA TONIGHT AND SUNDAY REACHING THE MISSISSIPPI DELTA BY
MONDAY MORNING. AN UPPER RIDGE WILL BUILD OVER THE EASTERN STATES
FROM TEXAS TO NEW ENGLAND MONDAY THEN BREAK DOWN TUESDAY. ZONAL
FLOW WITH A SERIES OF SHORT WAVES WILL TAKE OVER ACROSS THE CENTER
PART OF THE COUNTRY FROM COAST TO COAST WEDNESDAY. AT THE SURFACE A
LOW PRESSURE AREA WILL MEANDER AROUND THE MID SOUTH AREA AND WEAKEN
TODAY AND TONIGHT THEN DISSIPATE SUNDAY. A COLD FRONT WILL APPROACH
THE MID SOUTH FROM THE NORTHWEST MONDAY AND MONDAY NIGHT THEN MOVE
INTO THE REGION TUESDAY. THE RESULT WILL BE CONTINUED MOIST
UNSTABLE AIR OVER THE MID SOUTH TODAY AND TONIGHT WITH PERIODS OF
SHOWERS AND THUNDERSTORMS TODAY BECOMING LESS NUMEROUS TONIGHT THEN
MAINLY DIURNAL MONDAY. ANOTHER INCREASE IN ACTIVITY WILL OCCUR
TUESDAY WITH THE COLD FRONT. DUE TO PREVIOUS RAINS OVER THE MID
SOUTH YESTERDAY AND OVER THE PAST COUPLE OF WEEKS FLOOD GUIDANCE
ACROSS THE REGION IS LOW. MORE SIGNIFICANT RAINS CAN BE EXPECTED
TODAY. THEREFORE A FLOOD WATCH WILL BE POSTED OVER THE MID SOUTH
TODAY SINCE THE GROUND IS SATURATED AND RIVERS AND STREAMS ARE HIGH.

.MEG...FLOOD WATCH ENTIRE MID SOUTH TODAY.
Hazardous weather outlook, May 17, 3:58 AM CDT, 4 hours 6 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
358 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTHWEST TENNESSEE
AND NORTH MISSISSIPPI PORTIONS OF THE MID SOUTH TODAY. A FLOOD WATCH
IS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 400 PM CDT THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JCL

In the hours before

Local storm report, May 17, 7:43 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    KEISER                    AR   WIND DAMAGE
05/16/03   MISSISSIPPI                    TREES LIMBS DOWN BLOCKING
                                          STREETS. REPORTED BY
                                          SPOTTER.

0725 PM    WILSON                    AR   WIND DAMAGE
05/16/03   MISSISSIPPI                    TREES DOWN. REPORTED BY
                                          SPOTTER.

0730 PM    OSCEOLA                   AR   TORNADO
05/16/03   MISSISSIPPI                    JUST SOUTH OF OSCEOLA
                                          HIGH SCHOOL. POWERLINES
                                          DOWN. REPORTED BY
                                          SPOTTER.

0735 PM    OSCEOLA                   AR   FLOODING
05/16/03   MISSISSIPPI                    JUST SOUTH OF OSCEOLA.
                                          REPORTED BY SPOTTER.

0749 PM    MILLINGTON                TN   WIND DAMAGE
05/16/03   SHELBY                         HOMES DAMAGED. SHINGLES
                                          BLOWN OFF ROOFS. TREE
                                          LIMBS DOWN. REPORTED BY
                                          SPOTTER.

0750 PM                              TN   FUNNEL CLOUD
05/16/03   SHELBY                         ON SHELBY/TIPTN COUNTY
                                          LINE. REPORTED BY SHELBY
                                          COUNTY EMA.

0808 PM    BRIGHTON                  AR   0.88 INCH HAIL
05/16/03   GREENE                         REPORTED BY SPOTTER.

0808 PM    DRUMMONDS                 TN   WIND DAMAGE
05/16/03   TIPTON                         TREES DOWN. REPORTED BY
                                          SPOTTER.

0810 PM    OSCEOLA                   AR   FLOODING
05/16/03   MISSISSIPPI                    HALF A FOOT OF WATER ON
                                          ROADS. 3 INCHES OF RAIN
                                          FALLEN. REPORTED BY
                                          MISSISSIPPI COUNTY EMA.

0812 PM    OSCEOLA                   AR   FLOODING
05/16/03   MISSISSIPPI                    3 INCHES OF RAIN IN 1
                                          HOUR. REPORTED BY HAM
                                          RADIO OPERATOR.

0815 PM    MILLINGTON                TN   WIND DAMAGE
05/16/03   SHELBY                         TREES DOWN ON BILL KNIGHT
                                          ROAD. REPORTED BY
                                          SPOTTER.

0830 PM                              TN   WIND DAMAGE
05/16/03   LAUDERDALE                     TREES DOWN COUNTYWIDE.
                                          REPORTED BY SPOTTER.

0900 PM    4W RIPLEY                 TN   WIND DAMAGE
05/16/03   LAUDERDALE                     TREES DOWN. REPORTED BY
                                          SPOTTER.

0901 PM                              AR   FLOODING
05/16/03   CROSS                          FLOODING ON ROADS
                                          COUNTYWIDE. REPORTED BY
                                          POLICE.

0914 PM                              TN   WIND DAMAGE
05/16/03   HAYWOOD                        TREES DOWN. 18 INCH
                                          DIAMETER TREE ACROSS HWY
                                          70. REPORTED BY SPOTTER.

0915 PM    2E BROWNSVILLE            TN   FLOODING
05/16/03   HAYWOOD                        4 INCHES OF WATER ON HWY
                                          70. REPORTED BY SPOTTER.

0930 PM    TURRELL                   AR   FLOODING
05/16/03   CRITTENDEN                     I55 AT MILE MARKER 23.
                                          FLOODING ACROSS THE
                                          INTERSTATE. ONE LANE
                                          CLOSED. REPORTED BY
                                          SPOTTER.

0940 PM    ATOKA                     TN   FLOODING
05/16/03   TIPTON                         REPORTED BY SPOTTER.

0959 PM    WYNNE                     AR   FLOODING
05/16/03   CROSS                          6 TO 8 INCHES OF WATER ON
                                          ROADS. REPORTED BY
                                          SPOTTER.

1000 PM    WYNNE                     AR   WIND DAMAGE
05/16/03   CROSS                          TREES DOWN. REPORTED BY
                                          THE PUBLIC.

1015 PM    TUNICA                    MS   WIND DAMAGE
05/16/03   TUNICA                         SMALL TREE LIMBS AND
                                          POWERLINES DOWN. REPORTED
                                          BY TUNICA COUNTY SHERIFFS
                                          OFFICE.

1026 PM    HORN LAKE                 MS   TORNADO
05/16/03   DESOTO                         HWY 61 AND STATELINE
                                          ROAD. REPORTED BY FOX
                                          NEWS.

1030 PM    ROBINSONVILLE             MS   WIND DAMAGE
05/16/03   TUNICA                         POWERLINES DOWN. 50 TO 60
                                          MPH WINDS. REPORTED BY
                                          TUNICA COUNTY EMA.

1040 PM    MEMPHIS                   TN   1.00 INCH HAIL
05/16/03   SHELBY                         IN CORAL LAKE AREA.
                                          REPORTED BY SHELBY COUNTY
                                          SHERIFFS OFFICE.

1045 PM    MEMPHIS                   TN   FUNNEL CLOUD
05/16/03   SHELBY                         AT WHITE STATION AND
                                          WALNUT GROVE ROAD.
                                          REPORTED BY LOCAL TV
                                          STATION.

1050 PM    COLLIERVILLE              TN   WIND DAMAGE
05/16/03   SHELBY                         TREES DOWN. REPORTED BY
                                          NATIONAL WEATHER SERVICE
                                          EMPLOYEE.

1053 PM    BARTLETT                  TN   FUNNEL CLOUD
05/16/03   SHELBY                         AT GERMANTOWN ROAD
                                          AND
                                          STAGE ROAD. REPORTED
                                          BY SHELBY COUNTY EMA.

1055 PM    MEMPHIS                   TN   1.00 INCH HAIL
05/16/03   SHELBY                         AT MACON ROAD AND WHITTEN
                                          ROAD. REPORTED BY
                                          SPOTTER.

1055 PM    MEMPHIS                   TN   1.75 INCH HAIL
05/16/03   SHELBY                         AT WHITTEN ROAD AND
                                          MULLENS ROAD. REPORTED BY
                                          SPOTTER.

1058 PM    MEMPHIS                   TN   1.00 INCH HAIL
05/16/03   SHELBY                         AT HWY 64 AND HWY 70.
                                          REPORTED BY SPOTTER.

1058 PM    MEMPHIS                   TN   0.88 INCH HAIL
05/16/03   SHELBY                         AT WHITTEN ROAD AND
                                          ELMORE ROAD. REPORTED BY
                                          SPOTTER.

1059 PM    1NE BARTLETT              TN   0.88 INCH HAIL
05/16/03   SHELBY                         AT VALE AND KIRBY-WHITTEN
                                          ROAD. REPORTED BY
                                          SPOTTER.

1100 PM                              TN   WIND DAMAGE
05/16/03   TIPTON                         TREES DOWN. SOUTH PART OF
                                          THE COUNTY WEST OF HWY
                                          14. REPORTED BY TIPTON
                                          COUNTY EMA.

1105 PM    CORDOVA                   TN   0.75 INCH HAIL
05/16/03   SHELBY                         AT HWY 70 AND GERMANTOWN
                                          ROAD. REPORTED BY HAM
                                          RADIO OPERATOR.

1105 PM    WYNNE                     AR   FLOODING
05/16/03   CROSS                          WATER IN HOUSES. POWER
                                          OUT. REPORTED BY SPOTTER.

1115 PM    EADS                      TN   1.00 INCH HAIL
05/16/03   SHELBY                         REPORTED BY SPOTTER.

1120 PM    1SE OAKLAND               TN   0.75 INCH HAIL
05/16/03   FAYETTE                        REPORTED BY SPOTTER.

1130 PM    TUNICA                    MS   WIND DAMAGE
05/16/03   TUNICA                         TREES AND POWERLINES
                                          DOWN. REPORTED BY TUNICA
                                          COUNTY EMA.

1130 PM    7E SENATOBIA              MS   0.88 INCH HAIL
05/16/03   TATE                           REPORTED BY SPOTTER.

1136 PM    MUNFORD                   TN   FLOODING
05/16/03   TIPTON                         HOME AND BUSINESS
                                          FLOODED. REPORTED BY
                                          SPOTTER.

1140 PM    MILLINGTON                TN   FLOODING
05/16/03   SHELBY                         BEHTAL ROAD AND MARTIN
                                          STREET. REPORTED BY
                                          SPOTTER.

1213 AM    STANTON                   TN   TORNADO
05/17/03   HAYWOOD                        AT EXIT 47 ON I-40.
                                          REPORTED BY HAYWOOD
                                          COUNTY EMA.

1233 AM    BETHEL SPRINGS            TN   FUNNEL CLOUD
05/17/03   MCNAIRY                        REPORTED BY FIRE
                                          DEPARTMENT.

1234 AM    BETHEL SPRINGS            TN   FUNNEL CLOUD
05/17/03   MCNAIRY                        JUST NORTH OF TOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0625 AM    COTTON PLANTATION         MS   FUNNEL CLOUD
05/17/03   TIPPAH                         REPORTED BY SPOTTER.

0656 AM    CORINTH                   MS   0.75 INCH HAIL
05/17/03   ALCORN                         REPORTED BY SPOTTER.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:10 PM CDTTornado WarningMEGDeSoto65 min
May 16, 11:03 PM CDTSevere Thunderstorm WarningMEGMarshall42 min
May 16, 11:32 PM CDTSevere Thunderstorm WarningMEGBenton43 min
May 17, 12:06 AM CDTSevere Thunderstorm WarningMEGTippah24 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningMEGAlcorn46 min
May 17, 4:07 AM CDTFlash Flood WarningMEGCoahoma113 min
May 17, 5:28 AM CDTTornado WarningMEGBenton, Marshall47 min
May 17, 5:46 AM CDTTornado WarningMEGLafayette44 min
May 17, 5:54 AM CDTFlash Flood WarningMEGDeSoto2 hr
May 17, 5:55 AM CDTTornado WarningMEGTippah35 min
May 17, 6:09 AM CDTFlash Flood WarningMEGPanola, Quitman, Tate, Tunica2 hr
May 17, 6:17 AM CDTSevere Thunderstorm WarningMEGAlcorn28 min
May 17, 6:20 AM CDTTornado WarningMEGUnion40 min
May 17, 6:45 AM CDTSevere Thunderstorm WarningMEGAlcorn30 min
May 17, 7:35 AM CDTFlash Flood WarningMEGLafayette, Union115 min
May 17, 8:36 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.